Alert archive / Kentucky / Flash Flood Warnings in 2017

Flash Flood Warning 82, NWS Wilmington, OH

July 23, 2017Lewis County, Kentucky

NWS Wilmington, OH issued this flash flood warning at Jul 23, 2017, 1:20 AM EDT for Lewis County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2017, 1:20 AM EDT (05:20 UTC)
Expired
Jul 23, 2017, 4:15 AM EDT
In force
3 hr
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Flood severity
None

County Lewis County, KY

The radar

The Jackson,KY radar (KJKL), 94 km from the middle of the area, began a volume at 05:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 5.3 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2017-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1096 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2017-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1096 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1273 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

307 
WGUS51 KILN 230520
FFWILN
KYC135-230815-
/O.NEW.KILN.FF.W.0082.170723T0520Z-170723T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington OH
120 AM EDT SUN JUL 23 2017

The National Weather Service in Wilmington has issued a

* Flash Flood Warning for...
  Southwestern Lewis County in northeastern Kentucky...

* Until 415 AM EDT.

* At 119 AM EDT, radar indicated that thunderstorms had produced 
  heavy rain across the warned area. Radar estimates 1 to 3 inches 
  of rain has fallen. Heavy rain continues to fall with another 1 to 
  2 inches possible. Runoff from this excessive rainfall will cause 
  flash flooding to occur.

* Some locations that will experience flooding include...
  Petersville, Harris and Epworth. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

To report flash flooding, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3832 8336 3836 8338 3840 8341 3838 8345
      3840 8348 3840 8350 3841 8351 3841 8353
      3842 8353 3843 8358 3846 8358 3849 8359
      3851 8361 3851 8363 3852 8363 3852 8364
      3859 8363 3837 8328 3832 8333

$$

Binau
1 follow-up statement
884 
WGUS71 KILN 230810
FFSILN

Flash Flood Statement
National Weather Service Wilmington OH
410 AM EDT SUN JUL 23 2017

KYC135-230817-
/O.EXP.KILN.FF.W.0082.000000T0000Z-170723T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lewis KY-
410 AM EDT SUN JUL 23 2017

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN LEWIS COUNTY WILL EXPIRE
AT 415 AM EDT...

While the flash flood threat has ended, flooding is likely 
continuing across parts of the area. A flood warning has been issued 
to replace this flash flood warning. 

Please report previous flash flooding to the National Weather Service
by going to our website at weather.gov/iln and submitting your report
via social media.

LAT...LON 3832 8336 3836 8338 3840 8341 3838 8345
      3840 8348 3840 8350 3841 8351 3841 8353
      3842 8353 3843 8358 3846 8358 3849 8359
      3851 8361 3851 8363 3852 8363 3852 8364
      3859 8363 3837 8328 3832 8333

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 9:50 PM EDT, 3 hours 30 minutes earlier.

Area forecast discussion, Jul 22, 9:50 PM EDT, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
950 PM EDT Sat Jul 22 2017

.SYNOPSIS...
A humid airmass will combine with daytime heating and mid level
disturbances to produce a threat for thunderstorms through
Monday. High pressure and dry conditions are expected for
Tuesday into Wednesday. Another system will bring additional
showers and thunderstorms to the region for Thursday.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Quick update this evening with ongoing strong/severe
thunderstorms. Not to worried about organized severe threat
overnight given ILN sounding at 00Z which had poor lapse rates
aloft but very high freezing levels and deep warm cloud depths.
Overall shear is very marginal for organized storms, but DCAPE
is plentiful. So unless an organized cold pool can develop later
tonight out of storms in Indiana, think SVR threat will be
isolated like we are currently seeing across northern KY.

Got very close to issuing a FF watch for far southern OH/nrn KY.
Radar lighting up in e-w bands and low level jet is modest but
westerly which favors training. While PWAT is decent, it's more
the nature/orientation of the forcing for repeat convection that
is more concerning. May still yet put out a FF Watch this
evening if IND storms continue to conglomerate.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
Temperatures will not be able to return to the lower 90s and the
threat for heat indicies is significantly lowered. However,
humid and sticky conditions will most definitely persist.

Storms that are around early in the day will probably push east
as a surface boundary sets up sw-ne and conditions improve from
nw-se as the day progresses.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Pattern change will offer break from the heat and humidity.
Weak front pushing through may bring widely scattered
showers/storms Monday afternoon. Have included small pop for
this mainly in the south/southeast portions of forecast area.
High pressure builds in for Tuesday and Wednesday with seasonal
temps with lower dewpoints. Another cold front will approach
late Wednesday night and push through Thursday and Thursday
night with scattered showers and storms. Front should continue
to the south and east Friday with cooler and less humid air back
in for Friday and Saturday.

&&

.AVIATION /02Z SUNDAY THROUGH THURSDAY/...
00Z TAF cycle will focus on the southern terminals for
thunderstorm impacts tonight (CVG/ILN/LUK and possibly DAY). It
seems per the latest data that new thunderstorm development
tonight will remain south of central Ohio (CMH/LCK), but this
a low confidence forecast with weak forcing signals. Back end of
mesoscale convective complex is currently south of the CMH/LCK
terminals and drifting southeast. New development across
southeast Indiana is an area that will likely continue to see
further upscale growth through the evening/overnight with the
potential for a training area of storms to develop along old
outflows and move through the CVG/LUK/ILN terminals
(particularly CVG and LUK). DAY lies on the northern end of this
potential thus have kept thunder coverage/duration less than at
sites further south. Carrying no precipitation on Sunday due to
lowered confidence. Plenty of moisture and instability remains
but will depend on overnight storms/outflows before timing/area
can be discerned. A little concerned for fog and/or low clouds
in central Ohio (CMH and LCK) later tonight but thinking cirrus
from thunderstorms to the south/west will temper that somewhat.

OUTLOOK...Thunderstorms will be possible Sunday and Thursday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Franks
NEAR TERM...Binau
SHORT TERM...Franks
LONG TERM...Padgett
AVIATION...Binau
Hazardous weather outlook, Jul 22, 6:53 PM EDT, 6 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
653 PM EDT Sat Jul 22 2017

INZ066-073>075-080-KYZ089>100-OHZ063>065-070>074-077>082-088-232300-
Franklin IN-Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-
Kenton-Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
Fayette OH-Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking-
Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
653 PM EDT Sat Jul 22 2017

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, Central Ohio and Southwest Ohio.

.DAY ONE...Tonight.

Thunderstorms will remain possible this evening and overnight. The
primary threat will be an increased flooding potential due to very
heavy rainfall, as well as the potential for isolated damaging winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will move across the region on Sunday. Some storms may
become severe with the main severe threats being very heavy rainfall
and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ050-058-059-OHZ026-034-035-042>046-051>056-060>062-232300-
Wayne-Fayette IN-Union IN-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
Union OH-Delaware-Miami-Champaign-Clark-Madison-Franklin OH-Licking-
Preble-Montgomery-Greene-
653 PM EDT Sat Jul 22 2017

This Hazardous Weather Outlook is for East Central Indiana, Central
Ohio and West Central Ohio.

.DAY ONE...Tonight.

Some thunderstorms may re-develop later tonight. Heavy rain and some
isolated wind damage remains possible if they do occur.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will move across the region on Sunday. Some storms may
become severe with the main severe threats being very heavy rainfall
and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 23, 12:19 AM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Wilmington OH
1219 AM EDT SUN JUL 23 2017

KYZ095>099-OHZ078-079-230500-
Pendleton KY-Robertson KY-Mason KY-Bracken KY-Grant KY-Clermont OH-
Brown OH-
1219 AM EDT SUN JUL 23 2017

...NUMEROUS STRONG THUNDERSTORMs WILL AFFECT WESTERN
MASON...ROBERTSON... BRACKEN...NORTHEASTERN
GRANT...PENDLETON...SOUTH CENTRAL CLERMONT AND SOUTHWESTERN BROWN
COUNTIES UNTIL 100 AM EDT...

At 1218 AM EDT, radar many strong thunderstorms over northern
Kentucky near Falmouth and Augusta, moving southeast at 30 mph.

STORM HAZARDS INCLUDE...
Winds from 40 to 50 mph...
Very heavy rain...

Locations impacted include...
Maysville, Falmouth, Ripley, Augusta, Brooksville, Butler, Neville,
Morgan, Mount Olivet, Dover, Germantown, Sardis, Chilo, Browning
Corner, Bradford, Burika, Stonewall, Gardnersville, Powersville and
Johnsville.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3849 8417 3850 8416 3850 8418 3853 8418
      3854 8416 3856 8416 3855 8421 3856 8422
      3857 8420 3858 8421 3856 8443 3878 8457
      3881 8421 3875 8380 3848 8390 3849 8393
      3845 8398 3844 8398
TIME...MOT...LOC 0418Z 288DEG 29KT 3866 8428

Binau
Local storm report, Jul 23, 12:33 AM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1233 AM EDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 AM     FLASH FLOOD      DOVER                   38.76N 83.88W
07/23/2017                   MASON              KY   LAW ENFORCEMENT

1210 AM     FLASH FLOOD      MAYS LICK               38.53N 83.84W
07/23/2017                   MASON              KY   LAW ENFORCEMENT

1212 AM     FLASH FLOOD      AUGUSTA                 38.77N 84.00W
07/23/2017                   BRACKEN            KY   LAW ENFORCEMENT

            2ND AND 4TH STREETS CLOSED DUE TO FLOODING

&&
Special weather statement, Jul 23, 12:47 AM EDT, 33 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1247 AM EDT SUN JUL 23 2017

OHZ073-079>082-230530-
Pike OH-Highland OH-Adams OH-Brown OH-Ross OH-
1247 AM EDT SUN JUL 23 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN BROWN...
ADAMS...NORTHWESTERN PIKE...HIGHLAND AND SOUTHWESTERN ROSS COUNTIES
UNTIL 130 AM EDT...

At 1247 AM EDT, radar indicated strong thunderstorms along a line
extending from Sardinia to Manchester, moving east at 30 mph.

STORM HAZARDS INCLUDE... Winds from 40 to 50 mph...
Frequent cloud-to-ground lightning...
Very heavy rain...

Locations impacted include...
Hillsboro, West Union, Peebles, Ripley, Lynchburg, Winchester,
Marshall, Sardinia, Seaman, Belfast, Rocky Fork Point, Highland
Holiday, Cynthiana, Russell, New Market, Emerald, Blue Creek,
Decatur, Russellville and Mowrystown.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when thunderstorms approach.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3869 8349 3870 8352 3870 8355 3874 8385
      3923 8385 3922 8381 3924 8380 3929 8333
      3866 8327
TIME...MOT...LOC 0447Z 260DEG 26KT 3910 8373 3876 8369

Binau
Special weather statement, Jul 23, 12:58 AM EDT, 22 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1258 AM EDT SUN JUL 23 2017

INZ066-073-074-KYZ091-OHZ070-077-230545-
Franklin IN-Ripley IN-Dearborn IN-Boone KY-Hamilton OH-Butler OH-
1258 AM EDT SUN JUL 23 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FRANKLIN...
NORTHEASTERN RIPLEY...NORTHERN DEARBORN...NORTHERN BOONE...WESTERN
HAMILTON AND SOUTHWESTERN BUTLER COUNTIES UNTIL 145 AM EDT...

At 1257 AM EDT, radar indicated a strong thunderstorm 9 miles
northwest of Bright, moving east at 35 mph.

STORM HAZARDS INCLUDE... Winds to 40 to 50 mph...
Frequent cloud-to-ground lightning...
Very heavy rain...

Locations impacted include...
Cincinnati, Fairfield, Forest Park, Harrison, North College Hill,
Cheviot, Villa Hills, Mount Healthy, Greendale, Bright, Hidden
Valley, Ross, Cleves, Shawnee, Taylor Creek, Bridgetown, Miami
Heights, Dry Ridge, Blue Jay and Delshire.

This includes the following Interstates...
 I-74 in Indiana between mile markers 157 and 171.
 I-74 in Ohio between mile markers 0 and 17.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3937 8509 3934 8452 3908 8458 3907 8460
      3918 8510
TIME...MOT...LOC 0457Z 279DEG 32KT 3927 8501

Binau
Special weather statement, Jul 23, 12:59 AM EDT, 21 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1259 AM EDT SUN JUL 23 2017

KYZ098>100-OHZ079-081-230530-
Robertson KY-Mason KY-Lewis KY-Adams OH-Brown OH-
1259 AM EDT SUN JUL 23 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MASON...ROBERTSON...
WESTERN LEWIS...SOUTHEASTERN BROWN AND SOUTHERN ADAMS COUNTIES UNTIL
130 AM EDT...

At 1259 AM EDT, radar indicated strong thunderstorms along a line
extending from near Ripley to near Carlisle, moving southeast at 35
mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...

Locations impacted include...
Maysville, Washington, Manchester, Ripley, Aberdeen, Vanceburg,
Lewisburg, Tollesboro, Rome, Sardis, Concord, Blue Licks Battlefield,
Trinity, Murphysville, Burika, Alhambra, Bradysville, Mays Lick,
Mitchells Mill and Rectorville.

Residents in these areas should remain alert. If these storms become
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3843 8358 3846 8358 3849 8359 3851 8361
      3851 8363 3852 8363 3852 8364 3846 8386
      3849 8393 3845 8398 3844 8398 3842 8400
      3843 8400 3845 8405 3875 8384 3867 8327
      3866 8327 3840 8348
TIME...MOT...LOC 0459Z 323DEG 28KT 3874 8379 3835 8406

Binau
Local storm report, Jul 23, 1:05 AM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
105 AM EDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 AM     FLASH FLOOD      MINERVA                 38.70N 83.92W
07/23/2017                   MASON              KY   EMERGENCY MNGR

            WATER RESCUE FOR PEOPLE TRAPPED IN A TRAILER ALONG WALTON
            PIKE

1250 AM     FLASH FLOOD      1 ESE MAYSVILLE         38.64N 83.73W
07/23/2017                   MASON              KY   EMERGENCY MNGR

            CARS FLOATING NEAR ROUTE 10 AND RIVER RD.

1250 AM     FLASH FLOOD      1 E MAYSVILLE           38.64N 83.73W
07/23/2017                   MASON              KY   EMERGENCY MNGR

            ROUTE 10 CLOSED FOR ABOUT A MILE STRETCH DUE TO FLOODING

&&

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 8:33 PM EDTSpecial Weather StatementILNBracken, Pendleton42 min
Jul 22, 9:04 PM EDTSpecial Weather StatementILNBracken, Mason, Robertson41 min
Jul 22, 9:11 PM EDTSevere Thunderstorm WarningILNBracken, Mason49 min
Jul 22, 9:16 PM EDTSevere Thunderstorm WarningILNBracken, Mason, Pendleton, Robertson44 min
Jul 22, 9:27 PM EDTAreal Flood AdvisoryILNBracken, Lewis, Mason3 hr
Jul 22, 9:35 PM EDTFlash Flood WarningILNBracken, Lewis, Mason6 hr
Jul 22, 9:45 PM EDTSpecial Weather StatementILNLewis30 min
Jul 22, 9:55 PM EDTSpecial Weather StatementILNBracken50 min
Jul 22, 10:10 PM EDTFlash Flood WatchILNBoone, Bracken, Campbell, Carroll, Gallatin, Grant and 6 more18 hr
Jul 22, 11:06 PM EDTAreal Flood AdvisoryILNBoone, Gallatin3 hr
Jul 22, 11:07 PM EDTSpecial Weather StatementILNBoone23 min
Jul 22, 11:14 PM EDTFlash Flood WarningILNBoone3 hr
Jul 22, 11:23 PM EDTAreal Flood AdvisoryILNBracken, Lewis, Mason, Robertson3 hr
Jul 22, 11:26 PM EDTAreal Flood AdvisoryILNBoone, Bracken, Campbell, Grant, Kenton, Pendleton and 1 more3 hr
Jul 22, 11:45 PM EDTSpecial Weather StatementILNGallatin, Grant30 min
Jul 23, 12:02 AM EDTFlash Flood WarningILNBracken, Mason, Robertson3 hr
Jul 23, 12:12 AM EDTFlash Flood WarningILNBracken, Pendleton4 hr
Jul 23, 12:19 AM EDTSpecial Weather StatementILNBracken, Pendleton, Robertson41 min
Jul 23, 12:59 AM EDTSpecial Weather StatementILNMason31 min
Jul 23, 2:47 AM EDTAreal Flood WarningILNBracken, Lewis, Mason6 hr
Jul 23, 3:04 AM EDTSpecial Weather StatementILNGallatin26 min
Jul 23, 3:40 AM EDTAreal Flood AdvisoryILNCarroll, Gallatin, Owen3 hr
Jul 23, 4:07 AM EDTAreal Flood WarningILNLewis6 hr
Jul 23, 8:49 AM EDTAreal Flood WarningILNBracken, Lewis, Mason6 hr

Nearby

Flash Flood Warnings in Kentucky, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.